An older woman loses two husbands and a daughter in just two years and life no longer appears to offer her much
The name of the service user has been changed
Situation: Janice Alston is 78 and has always been active – she was a business administrator and was also a sportswoman who had competed for England in the 1950 British Empire Games (now called the Commonwealth Games) in Auckland, New Zealand. Her husband of 49 years died two years ago. She reluctantly married her husband’s brother last year but he died suddenly five months later. Her only daughter, Mary, also died last year, aged 47.
Problem: Since her retirement, Janice has struggled with her new routine and her dissatisfaction has been compounded by her lack of mobility. The recent deaths have taken their toll, particularly that of Mary. She has become forgetful of paying bills but tends to hide her worries and struggles when she feels down. She often finds she has no appetite and has difficulty sleeping. She has been to her GP for help – asking for sleeping pills. She has in the past been prescribed with steroids and sedatives and a heart drug, digoxin. But she is also taking the natural remedy St John’s wort. However, the GP is concerned because Janice is clearly displaying signs of depression and has even disclosed that sometimes she feels that suicide is the only solution. Given her bouts of forgetfulness she is now convinced that Alzheimer’s “is on the way” and that would be the end of her life anyway.
Janice is exhibiting symptoms of a major depression, having poor appetite, sleeplessness and suicidal intent. It may be that the depression is of a ?chronic nature as she has been unhappy since her retirement.
As a community matron I would gather background information from the GP who knows Janice. An initial assessment would involve taking a comprehensive history, carrying out a physical examination and screening for memory impairment, as well as looking at functional capacity and social care needs. A review of all prescribed and over-the-counter medications would be carried out, as well as assessment of Janice’s understanding and concordance with the medications in view of her forgetfulness.
Janice has recognised she is depressed and has taken some steps to treating it herself with St John’s Wort. However, this treatment would not be recommended as it can be unreliable and it is also known to interact unfavourably with digoxin, aspirin and other antidepressants. Janice has in the past been prescribed digoxin, sedatives and steroids, and if she is still taking these she is at risk of side-effects such as fatigue, anorexia and depression. Therefore, blood tests would be performed in order to exclude drug toxicity and other conditions as possible causes of her depression.
Janice may benefit from a combination of antidepressant medication plus a cognitive behavioural therapy approach encouraging social interaction and gentle exercise. Referring Janice to the primary mental health team and a local neighbourhood network might help to achieve these goals. I would also refer her to the memory clinic for treatment advice and to clarify whether her forgetfulness is due to depression or early dementia. Input from the physiotherapy team would also be valuable for advising on mobility problems. Information would also be given on bereavement support groups.
The community matron aims to develop a relationship of trust with the patient, agreeing goals, monitoring and supporting especially during crises. Initially, interventions would be frequent during initiation of antidepressants when risks are higher, reducing to less frequent but continuing to monitor long term.
Janice clearly has led a successful life and has achieved much. Latterly, grief and poor health have had a detrimental effect on her mental health and well-being. Over a relatively short period she has experienced three losses and now fears for her cognitive functioning.
The deaths of her two husbands and also the tragic death of her daughter have left her isolated. As a previously active person, her life must feel restricted emotionally and physically.
It is crucial that Janice is placed at the centre of any intervention. The worker should try to develop a trusting relationship and to begin discussions at the point where she is now. It is important to look at her life in a holistic fashion and to begin to tackle her anxieties and fears. A first task may be to give her time to explore her loss and grief through general counselling or specialist bereavement counselling. Organisations such as the national charity Cruse may be able to offer support.
Janice is being treated by her GP who suspects depression and it may be useful if she were referred and assessed by a psychiatrist. Her forgetfulness could be related to her depression, and screening for dementia may be a positive step.Mobility is another area that may benefit from further assessment. A review of any condition causing a decline and also whether medication, physiotherapy or adaptions may help her to function at an optimal level would be useful.It is hoped that these strategies will help to improve functioning and reduce feelings of hopelessness. Also, attempts to increase social opportunities through community organisations – perhaps short-term day care or outreach support – may reduce isolation and promote a more purposeful life. If Janice feels valued it may be possible to increase her self-esteem and self-worth.
She has been successful for most of her adult life and using these strengths may help her to deal with the losses in her life. Social care interventions often concentrate on the problems and the negative aspects of a person’s life and a person’s strengths and life experience should not be overlooked.
Janice is trying to come to terms with massive losses over a relatively short period, write members of Knowsley Older People’s Voice. To compound the effects of the losses, she has entered a stage of life where her daily work routine and the points of reference that it can provide have also changed. The loss of a sense of value or security of having a role to play can be distressing.
Janice, who has been recognised for achievement and ability throughout her life, may be finding this particularly difficult to cope with. The biggest concern remains over Janice’s mental health and her suicidal thoughts.
There are many factors that could be working against Janice in addition to the sense of loss she must be experiencing. When we were discussing the details of this case study we all raised concerns over the need for a review of the medication that Janice is taking.
We would like to know whether the side-effects of the medication Janice could be contributing to her depression. Is there potential for interaction between the prescribed medication and herbal remedies she is taking? This could be causing drowsiness and side-effects that counteract the prescribed medication.
We feel that it is the role of the GP and pharmacist who dispenses the medication to advise Janice that care should be taken in relation to digoxin and St John’s wort. Further to this, some of the symptoms Janice is feeling, such as the loss of appetite and difficulty sleeping, may also be a side-effect of the medication she is taking. This raises an issue over people’s reluctance to question the medication prescribed by GPs and whether comprehensive medication advice is provided to patients.
Bereavement counselling should be offered to Janice as an option to help her cope with the losses she has experienced. Perhaps this could be part of a referral to a community-based mental health team which could become the key point of access to support for Janice – such as medicines review, counselling and to accident prevention initiatives in relation to her restricted mobility.
Mobility problems for someone of Janice’s abilities must be difficult to accept. She needs support to stay active and mobile – this will help her socialise, and the effects of regular exercise may help to keep her mind active and stimulated.
Knowsley Older People’s Voice is an older people’s forum based in Knowsley, Merseyside
This article appeared in the 18 January issue, under the headline “No wonder she’s down”